Nebraska, 2019

Tornadoes and Hail in Nebraska, May 17, 2019

May 17, 2019 · NWS GID · 11 events in 3 counties and zones

A long-lived supercell produced 3 weak tornadoes over Dawson county on this Friday evening. Around 2 PM CST, a north-northwest to south-southeast broken line of showers and thunderstorms developed from near Lexington to Alma and into north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A long-lived supercell produced 3 weak tornadoes over Dawson county on this Friday evening. Around 2 PM CST, a north-northwest to south-southeast broken line of showers and thunderstorms developed from near Lexington to Alma and into north central Kansas. Between 2 and 430 PM CST, this line moved northeast across south central Nebraska. The strongest storms developed over Gosper and Dawson counties and moved north-northeast across Sherman and Valley counties. These storms produced some low-end severe hail (nickel to quarter size) over eastern Dawson and western Buffalo counties, and downburst winds were strong enough to knock a tree onto a lean-to south of Ord. Storms in the rest of the line rapidly weakened. Meanwhile, a lone supercell had formed over northwest Kansas. This storm moved north-northeast and crossed western Dawson county between 545 and 745 PM CST, producing three tornadoes. Two tornadoes had a maximum damage intensity of EF-1. These tornadoes were near Farnam and Cozad. The third tornado was an EF-0 west of Eddyville. The Cozad tornado was the longest with a 10-mile path. This supercell also produced severe hail from Farnam north to Gothenburg, the largest of which was the size of tennis balls in Farnam.

This was a much-anticipated day for storm chasers as the setup was classic. Deepening low pressure was over northeast Colorado, and by 6 PM CST, the pressure was down to 990 mb. This low was located along a stationary front that extended east-northeast across Nebraska. A dryline extended south from the low and a cold front was approaching from the west. The area was in the warm sector with the triple point over southwest Nebraska. As the evening progressed, the low and cold front moved into central Nebraska, with the front merging with the dryline. The flow aloft was moderately-amplified with a low over Utah, embedded within a longwave trough over the West, while a ridge was over the eastern United States. In the wake of the earlier showers and storms, within the inflow of the supercell, temperatures were in the middle 70s, with dewpoints in the middle 60s. With mid-level lapse rates 7.5-8.0 C/km, this resulted in MLCAPE around 3000 J/kg. Deep layer shear was around 40 kt. Low-level winds were strong and veered significantly with height, resulting in 0-1 km SRH between 250 and 300 m2/s2. The Supercell Composite Parameter was about 18 and the Significant Tornado Parameter was around 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 17, 11:38 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 17, 11:38 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1238 PM CDT Fri May 17 2019

.SHORT TERM...(Today and tonight)
Issued at 405 AM CDT Fri May 17 2019

A bit of a challenging forecast this morning as there is quite a
bit of spread in model guidance for initiation and spread of
convection this afternoon and evening. What is more
certain...however...is once convection is able to get
going...significant instability and modest shear should allow for
the convection to become organized...with severe thunderstorms
likely.

While a few thunderstorms have developed near the eastern
periphery of the forecast area this morning...these storms are
expected to remain non-severe as they slowly diminish through the
mid morning hours. The focus then shifts to our northwest where a
cold front will begin tracking southeast late in the day. Some of
the short term guidance is hinting that a few storms could develop
ahead of this front by mid afternoon...propagating northeast as
the front encroaches on the local area during the early evening
hours. Expect this front to be the focus for the best potential of
severe convection late in the day...with the potential for very
large hail, damaging wind gusts and a few tornadoes all not out of
the question. Think the focus for the strongest activity will
remain northwest of the tri-cities late this afternoon and early
evening...with the storms becoming more elevated in nature and
transitioning east across the remainder of the forecast area
during the late evening hours. While severe potential will
remain...the greatest threat for a tornado or two will be during
the late afternoon hours...with thunderstorms diminishing in both
coverage and intensity overnight.

Temperature wise...with lots of cloud cover...expect highs this
afternoon to be about 5-7 degrees below yesterdays readings
despite the very balmy start to the day. While temperatures will
drop off some behind the front overnight tonight...expect them
still to remain above seasonal norms with mid 50s and lower 60s
forecast for overnight lows early Saturday morning.

.LONG TERM...(Saturday through Thursday)
Issued at 405 AM CDT Fri May 17 2019

Multiple chances for unsettled weather exist across the area
through the extended periods as west southwesterly flow steers
multiple disturbances across the plains. After todays warm
readings...expect temperatures to drop back to near normal on
Saturday...with well below normal temperatures forecast for both
Sunday and Monday. Temperatures will then moderate by the middle
of next week in this southwesterly flow pattern...but likely
remain near or below average.

Overall...this looks like a fairly active period of weather...with
a few chances for thunderstorms mixed with periods of
showers...as instability is primarily limited to southern
portions of the forecast area through the extended periods with
Tuesday and Thursday afternoons being the most favored periods for
more widespread thunderstorm activity at this time.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1233 PM CDT Fri May 17 2019

Gusty southerly winds will continue this afternoon and well into
tonight, ahead of an approaching sfc cold front. Late tonight
through the end of the period, winds turn more westerly,
diminishing in speed a bit. Currently have VFR conditions going
with a SCT030 mention starting this afternoon, but will have to
monitor obs in case it becomes more of a BKN030 deck. Confidence
in impact on the terminal sites from any thunderstorm activity
isn't the highest, with the better potential looks to be to their
west-northwest, but do have a VCTS mention going. Decided to throw
in a brief period of LLWS, as the LLJ cranks up ahead of the
frontal boundary. It's on the marginal side, and models suggest
it'd be a roughly 2-4 hr period when this is possible.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...ADP
Hazardous weather outlook, May 17, 2:16 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
316 PM CDT Fri May 17 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
316 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be possible across the entire outlook
area late this afternoon through this evening, with best chances
primarily west of a line from Cambridge to Kearney to Greeley,
Nebraska. Especially in that area, very large hail to the size of
baseballs, wind gusts to around 70 MPH, and perhaps a few
tornadoes will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible Saturday afternoon and
evening, with a small chance for severe weather primarily east of
Highway 281 across both south central Nebraska and north central
Kansas.

Periodic thunderstorm chances return to the forecast from Monday
afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
evening, especially west of a line from Cambridge to Kearney to
Greeley. Any reports of hail, damaging wind gusts or tornadoes
would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 17, 2:35 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
335 PM CDT Fri May 17 2019

NEZ060-072-073-172115-
Phelps NE-Dawson NE-Gosper NE-
335 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...GOSPER AND
CENTRAL DAWSON COUNTIES UNTIL 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Johnson Lake to 10 miles north of
Arapahoe. Movement was northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lexington, Bertrand, Elwood, Overton, Eddyville, Smithfield and
Johnson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Johnson Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Tornado Watch remains in effect until 1000 PM CDT for south central
Nebraska.

LAT...LON 4044 10000 4044 9998 4050 9998 4076 9994
      4105 9979 4105 9954 4057 9953 4035 9987
      4035 10002
TIME...MOT...LOC 2035Z 212DEG 35KT 4073 9988 4045 9994

Thies

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
May 17, 2:53 PM CST
Where
Dawson County, 0.67 mi ENE of Lexington Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.785, -99.759

Hail, Dawson

When
May 17, 2:58 PM CST
Where
Dawson County, 1 mi S of Lexington
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.766, -99.730

Hail, Dawson

When
May 17, 3:23 PM CST to 3:26 PM CST
Where
Dawson County, Overton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -99.530

Hail, Buffalo

When
May 17, 3:32 PM CST
Where
Buffalo County, Elm Creek
Measured
1 in hail
Reported by
Social Media
Coordinates
40.720, -99.370

Hail, Buffalo

When
May 17, 3:33 PM CST
Where
Buffalo County, 2.62 mi W of Elm Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -99.420

Thunderstorm Wind, Valley

When
May 17, 4:15 PM CST
Where
Valley County, 5 mi S of Ord
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
41.528, -98.930

Wind gusts estimated to be near 65 MPH resulted in the destruction of a lean-to and caused a tree to fall onto a house.

Tornado, Dawson

When
May 17, 6:15 PM CST to 6:33 PM CST
Where
Dawson County, 2.57 mi ENE of Farnam to 6.68 mi NE of Farnam
Rating
EF1
Path length
4.43 mi
Path width
400 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
40.700, -100.189

This tornado uprooted some trees, caused minor damage to some homes and completely destroyed at least one storage building. The tornado crossed Highway 23 east of Farnam, then Highway 47 northeast of Farnam before dissipating. The path became indiscernible as the storm approached rougher terrain and the road network was not viable for surveying. The estimated maximum wind speed was 100 MPH.

Hail, Dawson

When
May 17, 6:52 PM CST to 7:05 PM CST
Where
Dawson County, 6 mi SW of Willow Is to 2 mi NE of Cozad
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.819, -100.151

Tornado, Dawson

When
May 17, 6:54 PM CST to 7:10 PM CST
Where
Dawson County, 1.1 mi SE of Cozad to 1.74 mi SSE of Buffalo
Rating
EF1
Path length
9.75 mi
Path width
600 yd
Property damage
$900,000
Reported by
NWS Storm Survey
Coordinates
40.861, -99.953

This tornado was witnessed by many as it formed on the east side of Cozad, where some tree damage and power poles were broken. The nearly 10-mile path weaved to the northeast across a rural landscape. One-half of a large farm machinery shed was complete destroyed and several irrigation pivots were upset, helping delineate the path. Grain bins were destroyed and tree damage was sporadic along the path. The tornado was reported to be rain-wrapped at times. The path become indiscernible as the tornado moved into the hills north of Cozad and the road network became more sparse. The estimated maximum wind speed was 100 MPH.

Hail, Dawson

When
May 17, 6:59 PM CST
Where
Dawson County, Gothenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Tornado, Dawson

When
May 17, 7:15 PM CST to 7:17 PM CST
Where
Dawson County, 4.04 mi ENE of Buffalo to 5.36 mi ENE of Buffalo
Rating
EF0
Path length
1.58 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
41.003, -99.759

This tornado touched down west of Eddyville, and was reported to be rain wrapped as it crossed Highway 21. The path, wind speed and other information were estimated from eyewitness reports and radar data, as there are few damage indicators in the area. The estimated maximum wind speed was 85 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823473, 823474, 823475, 823477, 823478, 823468, 823484, 823469, 823485, 823472, 823486.